PDA

View Full Version : Serotonin Syndrome Timeline + Symptoms



sierrawrites13
05-01-2016, 04:14 AM
Hi there! This question is about my novel. I've researched this subject a lot, but want to make sure I've gotten it right. My MC comes down with serotonin syndrome because of a near-fatal overdose, and I need to make sure the timeline and symptoms are medically possible.

TIMELINE

7 AM: My MC swallows a large amount of prescribed Prozac (not posting the amount here for obvious reasons, but it's a legitimately near-fatal amount). She is attempting suicide, and expects the pills to take effect sometime during the day. She is able to ride a motorcycle to school with no consequences. I can change the time of ingestion if needed.

9:23 AM: By now, my MC is acting visibly agitated. She's angry about a grade in her class, and is ruder than usual. Her sentences are a bit disheveled and clipped. It's unusual behavior for her, but not unusual enough for anybody to sound an alarm.

9:35 AM: She has left the class and is impatiently pacing back and forth in the bathroom. She has a brief conversation with another MC, admitting that she took the pills. Her speech patterns show clear agitation. Example: "Why? Why? I don't want...here. Not this. Not this!"

9:37 AM: MC begins to bang head against the wall and other MC brings her to the ground. MC begins to convulse. I'm unsure if this is a seizure or just a series of convulsions, but the other MC doesn't know the difference. She runs for help.

9:41 AM: The ambulance is dispatched.

9:42 AM: MC vomits. Shortly after, her convulsions stop and she lies on the ground, unconscious.

9:46 AM: The ambulance arrives.

9:51 AM: The ambulance leaves the school.

Between these times, a clonus test is administered based on the info they received from the 911 dispatcher. The MC tests positive, so they begin treatment for serotonin syndrome.

9:55 AM: The ambulance arrives at the hospital.

10:00 AM-onward: I didn't write about what happens during her treatment, but it's revealed later that she had a seizure during her treatment and was placed in an induced coma after the ER doctor induced vomiting/got rid of the pills.

SYMPTOMS
I believe that based on this, she fulfills the Hunter diagnosis criteria of inducible clonus + agitation, as well as other side effects: heart rate increase, seizure, potentially shock.

My questions are, based on the info above:

Is the timeline reasonable? Could her condition have escalated so quickly? Or should I allow more time for the events to happen?
Based on her symptoms, is an induced coma a reasonable medical solution?
Is this situation plausible based on the symptoms of serotonin syndrome?
Would long-term epilepsy be a possibility?


Thank you so much for any help you're able to give!

Cyia
05-01-2016, 04:22 AM
I've never heard of serotonin syndrome, so I can't help you there. But please, please, please strike the following from your vocabulary:


my fiction novel.

ALL novels are fiction, by definition. "Fiction novel" is an eye-rolly, kill it with fire, bane of most agents' existence, and it will make them hate you forever.

sierrawrites13
05-01-2016, 04:28 AM
I've never heard of serotonin syndrome, so I can't help you there. But please, please, please strike the following from your vocabulary:



ALL novels are fiction, by definition. "Fiction novel" is an eye-rolly, kill it with fire, bane of most agents' existence, and it will make them hate you forever.

Oh, man. I didn't catch that mistake. Forgive me, it's almost 2 AM and I need some sleep.